Loughborough University
Leicestershire, UK
LE11 3TU
+44 (0)1509 263171
Loughborough University

Loughborough University Institutional Repository

Please use this identifier to cite or link to this item: https://dspace.lboro.ac.uk/2134/740

Title: Embedded trapped modes for obstacles in two-dimensional waveguides
Authors: McIver, M.
Linton, C.M.
McIver, P.
Zhang, J.
Keywords: embedded trapped modes
standing wave
Issue Date: 2000
Abstract: In this paper we investigate the existence of embedded trapped modes for symmetric obstacles which are placed on the centreline of a two-dimensional acoustic waveguide. Modes are sought which are antisymmetric about the centreline of the channel but which have frequencies that are above the first cut-off for antisymmetric wave propagation down the guide. In the terminology of spectral theory this means that the eigenvalue associated with the trapped mode is embedded in the continuous spectrum of the relevant operator. A numerical procedure based on a boundary integral technique is developed to search for embedded trapped modes for bodies of general shape. In addition two approximate solutions for trapped modes are found;the first is for long plates on the centreline of the channel and the second is for slender bodies which are perturbations of plates perpendicular to the guide walls. It is found that embedded trapped modes do not exist for arbitrary symmetric bodies but if an obstacle is defined by two geometrical parameters then branches of trapped modes may be obtained by varying both of these parameters simultaneously. One such branch is found for a family of ellipses of varying aspect ratio and size. The thin plates which are parallel and perpendicular to the guide walls are found to correspond to the end points of this branch.
Description: This is a pre-print, which appeared in the journal, Quarterly Journal of Mechanics and Applied Mathematics [© OUP]. The definitive version: McIVER,LINTON, McIVER, ZHANG and PORTER, 2001. Embedded trapped modes for obstacles in two-dimensional waveguides. Quarterly Journal of Mechanics and Applied Mathematics, 54: 273-293 Part 2, is available at: http://qjmam.oxfordjournals.org/.
URI: https://dspace.lboro.ac.uk/2134/740
Appears in Collections:Pre-prints (Maths)

Files associated with this item:

File Description SizeFormat
00-02.pdf228.5 kBAdobe PDFView/Open


SFX Query

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.